Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Aberdeen, SD

June 17, 2001Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 2001, 2:44 PM CDT for Faulk County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2001, 2:44 PM CDT (19:44 UTC)
Expired
Jun 17, 2001, 3:30 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 171944
SVRABR
SDC049-172030-
/NEW.KABR.SV.W.0100.171944-172030/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
244 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF NORBECK...OR ABOUT 18
  MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORBECK AROUND 255 PM CDT
  CRESBARD AROUND 315 PM CDT
  DEVOE AROUND 320 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4526 9925 4524 9942 4514 9943 4493 9882h
          4514 9870

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:35 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 10:35 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
935 AM CST SUN JUN 17 2001

FIRST JET STREAK NOSING ACROSS NORTH CENTRAL SD ATTM. CONVECTION HAS
DEVELOP ALONG AND AHEAD OF THIS JET STREAK WITH INITIAL DEVELOPMENT
ALOFT. MSAS ANALYSIS SHOWS DEVELOPING WARM FRONTAL BOUNDARY
STRETCHING WEST-EAST ALONG THE SD/NE BORDER. WINDS ARE STILL
RELATIVELY WEAK IN THE LOW LEVELS...BUT AS NEXT...STRONGER...JET
STREAK MOVES OUT OF WESTERN WY INTO THE REGION LATER TODAY LOW LEVEL
WAA ADVECTION SHOULD INCREASE AND WARM FRONT PUSH NORTH. FORECAST
SOUNDING SHOWS SIGNIFICANT INCREASE IN INSTABILITY AND CAPE TODAY
REACHING AN LI OF AROUND -7 WITH CAPE APPROACHING 2800 J/KG BY LATE
AFTERNOON. SHEAR PROFILE ALSO BECOMES MORE FAVORABLE FOR ROTATION
THIS AFTERNOON BEFORE EVEOLVING INTO MORE OF A UNIDIRECTIONAL FLOW
REGIME DURING THE EVENING. HAVE ALREADY UPDATED ZONES TO ACCOUNT FOR
EARLIER ONSET OF TSTMS ACROSS THE EAST TODAY. WILL HAVE TO MONITOR
FOR ADDITIONAL UPDATES AS WAA BEGINS IN EARNEST.

.ABR...NONE.
FAUCETTE

In the hours before

Special weather statement, Jun 17, 10:45 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT SUN JUN 17 2001

.THE FIRST OF A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE NORTHERN PLAINS LATE THIS MORNING. SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH EARLY AFTERNOON WITH THIS DISTURBANCE. A
STRONGER DISTURBANCE...WITH AN ASSOCIATED COLD FRONT WILL APPROACH
THE REGION LATE THIS AFTERNOON AND MOVE ACROSS THE NORTHERN PLAINS
THROUGH THE EVENING HOURS. DAYTIME HEATING WILL DESTABILIZE THE
ATMOSPHERE DURING THE AFTERNOON. ADDITIONALLY...LOW LEVEL WINDS WILL
BECOME FAVORABLE FOR SUSTAINED ROTATION IN THE STORMS DURING THE
LATE AFTERNOON AND EARLY EVENING. THIS WILL RESULT IN STRONG STORMS
DEVELOPING WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY THREAT.

MNZ039-046-SDZ005>008-010-011-017>023-037-181545-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...MILLER...ORTONVILLE...REDFIELD...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1045 AM CDT SUN JUN 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH MONDAY
MORNING...

MORNING SHOWERS AND THUNDERSTORMS WILL GIVE WAY TO BRIEF CLEARING
EARLY THIS AFTERNOON. THIS CLEARING WILL ALLOW DAYTIME HEATING TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. MOISTURE WILL INCREASE
FROM THE SOUTHEAST ALSO. WHEN THE STORMS REDEVELOP LATE THIS
AFTERNOON AND THIS EVENING...LARGE HAIL AND STRONG DAMAGING WINDS
WILL BE THE PRIMARY THREAT. THE INCREASED LOW LEVEL MOISTURE WILL
ALSO RESULT IN PERIODS OF BRIEF HEAVY RAIN.

ACTIVATION OF SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SDZ003-004-009-015-016-033>036-045-048-051-181545-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MOBRIDGE...MURDO...ONIDA...
PIERRE...PRESHO AND SELBY
1045 AM CDT SUN JUN 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH MONDAY
MORNING...

MORNING SHOWERS AND THUNDERSTORMS WILL GIVE WAY TO BRIEF CLEARING
EARLY THIS AFTERNOON. THIS CLEARING WILL ALLOW DAYTIME HEATING TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. WHEN THE STORMS REDEVELOP
LATE THIS AFTERNOON AND THIS EVENING...LARGE HAIL AND STRONG
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

ACTIVATION OF SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:37 PM CDTSevere Thunderstorm WarningABRWalworth38 min
Jun 17, 2:07 PM CDTSevere Thunderstorm WarningABREdmunds38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.